South Dakota, 2005

Damaging Wind in South Dakota, August 25, 2005

August 25, 2005 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 5:21 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 25, 5:21 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT THU AUG 25 2005

.DISCUSSION...HAVE MADE SOME UPDATES TO THE FORECAST TO ACCOUNT FOR
THE SHOWERS/THUNDERSTORMS ASSOCIATED WITH THE VERY POTENT AND
COMPACT SHORTWAVE TROUGH THAT WAS MOVING THROUGH THE WRN FORECAST
AREA. MAIN CHANGE WAS TO INTRODUCE SCATTERED POPS OVER NERN WY AND
SWRN-SRN SD. HOWEVER...MAY LIKELY HAVE TO UPDATE AGAIN FOR EVEN
HIGHER POPS. THE WAVE IS MOVING FAIRLY RAPIDLY...SO THERE SHOULD BE
A QUICK CUT OFF TO THE PRECIP SHIELD FROM WEST TO EAST.

SHEAR IS RATHER IMPRESSIVE IN THE POST-FRONTAL ENVIRONMENT ACROSS
THE FORECAST AREA...AND MUCAPE OF 250-1000 J/KG ALSO EXISTS ALONG A
NARROW ZONE FROM NERN WY THROUGH SRN SD. THUS...COULD SEE A FEW
SUPERCELLS PERSIST WELL INTO THE EVENING OVER THE FAR SRN FORECAST
AREA.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED ON PTNS OF ALL RTES
THROUGH THIS EVENING.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

BUNKERS
Hazardous weather outlook, Aug 25, 5:53 AM MST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
653 AM MDT THU AUG 25 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
653 AM MDT (753 AM CDT) THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING. THE MAIN
THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND WIND
GUSTS OF 60 MPH OR GREATER.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ALONG A SLOW
MOVING COLD FRONT ACROSS SOUTH CENTRAL SOUTH DAKOTA. SUFFICIENT
MOISTURE AND SHEAR WILL BE IN PLACE ACROSS THE AREA FOR STRONG TO
SEVERE THUNDERSTORMS TO DEVELOP. THE THREAT FOR SEVERE
THUNDERSTORMS SHOULD END DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS FAR
SOUTHERN SOUTH DAKOTA ON FRIDAY...BUT SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

AFTER A WARM AND DRY WEEKEND...A CHANCE FOR THUNDERSTORMS WILL
RETURN TO THE AREA MONDAY NIGHT THROUGH WEDNESDAY AS AN UPPER LEVEL
SYSTEM AND COLD FRONT CROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 151 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
August 25, 6:45 PM MST
Where
Fall River County, 13 mi W of Ardmore
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.017, -103.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469630.